Virginia, 2026

Winter Weather in Virginia, March 2 to 3, 2026

March 2 to 3, 2026 · NWS LWX · 24 events in 23 counties and zones

Two waves of precipitation impacted the area March 2nd into March 3rd. The first wave moved through during the daylight hours of March 2nd bringing a coating to localized 2 inches of snow to parts of the state.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Two waves of precipitation impacted the area March 2nd into March 3rd. The first wave moved through during the daylight hours of March 2nd bringing a coating to localized 2 inches of snow to parts of the state. The second wave of precipitation moved in during the overnight to morning of March 3rd bringing light freezing rain. Freezing rain accumulations of a light glaze to locally two tenths of an inch were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 2, 4:03 AM EST, 5 hours 57 minutes earlier. Its key messages:

  • 1) Multiple of waves of wintry precipitation may cause impacts to travel today through Tuesday morning.
  • 2) A warming trend will evolve Wednesday through Sunday. Rain showers could occur periodically. Confidence is low that they will be very impactful at this time.
Area forecast discussion, Mar 2, 4:03 AM EST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
403 AM EST Mon Mar 2 2026

.WHAT HAS CHANGED...
Confidence is increasing in a narrow, somewhat brief band of
snow that will affect the area today. Mainly subtle changes have
occurred to the wintry mix forecast tonight into Tuesday
morning, with the highest confidence of accumulations continuing
to be in the higher elevations. Some variations to the frontal
position and rain chances will continue to occur during the
second half of the week.

&&

.KEY MESSAGES...
- 1) Multiple of waves of wintry precipitation may cause impacts
  to travel today through Tuesday morning.

- 2) A warming trend will evolve Wednesday through Sunday. Rain
  showers could occur periodically. Confidence is low that they
  will be very impactful at this time.

&&

.DISCUSSION...
KEY MESSAGE 1...Multiple of waves of wintry precipitation may
cause impacts to travel today through Tuesday morning.

KEY MESSAGE 1 DESCRIPTION...

Strong high pressure centered near Ottawa this morning is
beginning to wedge down the eastern side of the Appalachians.
Cold, dry air continues to advect into the area on northeasterly
winds. Meanwhile, a shortwave trough is moving into the Ohio
Valley with banding structures already evident in satellite
imagery. Models indicate that a mid level frontogenesis axis
will move into the area later this morning. While the area of
snow may be somewhat broad, a much narrower band of higher snow
rates looks to evolve. 00Z models show spread on where this axis
will set up, but it will likely be somewhere on either side of
the I-66 corridor. This band will be fighting both low level dry
air and early March insolation to produce accumulations.
However, soundings show the strongest lift in the dendritic
growth zone, suggesting efficient snow production. Some guidance
produces up to a quarter inch of liquid equivalent in this
band, potentially higher in the Alleghenies. With the potential
for 1-3 inches of snow occurring quickly in the higher terrain,
started a Winter Weather Advisory late this morning along and
west of the Blue Ridge. While snow remains likely to the east in
the Washington and perhaps Baltimore metro areas, marginal low
level temperatures (mid 30s), drier air, and a decreasing QPF
signal makes it seem like most accumulations will be on grassy
and elevated surfaces and have little travel impact. We will
continue to monitor this situation and may need to change the
existing advisory or issue a Special Weather Statement should
confidence in impacts increase.

There will be a break in precipitation during the late afternoon
to early evening as the shortwave exits, except perhaps across
southwestern portions of the forecast area, where a wintry mix
will likely continue in deeper moist isentropic ascent. During
the daylight hours, most of the accumulations will be in the
higher elevations. The second wave of ascent spreads
northeastward tonight. The leading edge may still be snow, but
precipitation type will change over to sleet and primarily
freezing rain as time goes on due to warm advection aloft. While
a few tenths of an inch of snow/sleet accumulation are added to
the storm total here, the primary impact will be from freezing
rain. Surface temperatures will be increasingly marginal (and
perhaps mostly above freezing) with lower elevations and
south/eastward extent. Have issued a Winter Weather Advisory
where confidence is highest in impactful accumulations. Later
expansions could be required. Lower elevations will only see a
light glaze of ice, perhaps mostly on elevated surfaces.
However, the ridges could see one tenth to one quarter inch of
ice. Likely not enough to cause many tree/power impacts, but
travel could be difficult. The high is fairly transient, so
warmer air should slowly start working northward late tonight
through Tuesday morning, at least enough to change precipitation
to plain rain. The rain will also start tapering off around the
same time, as most of the forcing lifts north of the area
Tuesday afternoon. Have the end times for the advisory generally
on the slower end of guidance due to cold air damming erosion
bias.

Another wave of rain may move across the area Tuesday night, but
temperatures may largely hold steady in the 40s for most areas.

KEY MESSAGE 2...A warming trend will evolve Wednesday through
Sunday. Rain showers could occur periodically. Confidence is
low that they will be very impactful at this time.

KEY MESSAGE 2 DESCRIPTION...

An upper level ridge will become the dominant feature over the
southeastern US during the second half of the week. A train of
low pressure systems and their associated fronts will be mainly
to our north throughout the period. We could encounter a cold
frontal passage at one point or another during this period, but
temperatures will be well above average each day. The chance of
rain showers will be near or at times over us depending on the
track of individual low pressures and how much the front buckles.
Temperatures will be 15 to 20 degrees above average during the
days that have more sun than clouds and a southerly return flow.
The period of Friday into Friday night seems to hint of a
possible backdoor cold front. This front could bring more in the
way of clouds and rain chances. Temperatures on the north and
northeast side of the front could end up being 20 degrees cooler
than temperatures on the south and southwest side of the front
in our central and western zones.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Despite high pressure and benign conditions to start the day, a
band of snow will spread into the area during the late morning
to early afternoon. There is uncertainty whether the most
intense part of this band will line up with IAD/DCA or
MRB/BWI/MTN. The snow could be moderate for a time. A lull in
precipitation is likely late in the afternoon into this evening,
but ceilings will quickly crash to MVFR and IFR. However, CHO
may have precipitation continue during this time. A wintry mix
will spread northward tonight, reaching BWI/MTN last. There's
some uncertainty in precipitation type with marginal
temperatures. Snow and sleet are possible at the start,
eventually becoming freezing rain or rain. Precipitation should
change to rain by mid morning Tuesday before tapering off
somewhat in the afternoon. IFR to MVFR ceilings likely continue
however through Tuesday night.

Some improvement in conditions is expected Wednesday, although
additional rain and persistent low ceilings are possible across
the northern terminals.

VFR conditions expected for the most part Thursday through Friday
night. Winds south to southwest 5 to 10 knots through the period.
Should a backdoor front evolve, then  winds would be northeast 10 to
15 knots and occur on Friday into Friday night. Any showers or areas
of drizzle and fog could result in MVFR or IFR conditions.

&&

.MARINE...
Marginal advisory conditions in northeast winds continue along
the bay through early morning before winds taper off. Winds will
eventually become southerly Tuesday as a warm front passes,
although advisory conditions are looking less likely Tuesday
night. Depending on how the front wavers, light south to east
winds are forecast Wednesday and Wednesday night.

No marine hazards Thursday through Friday night. However, there
could occasionally be visibility impacts in the northern and
central Chesapeake Bay due to backdoor cold fronts posing
drizzle, rain or fog. That seems to be mainly Friday into
Friday night. Winds generally south to southwest 5 to 10 knots
each period. A backdoor front could bring northeast winds 10
knots any period.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 10 PM this evening to 1 PM EST
     Tuesday for MDZ003-004-501-502-510.
     Winter Weather Advisory from 1 AM to 1 PM EST Tuesday for
     MDZ005-006-507.
     Winter Weather Advisory from 10 PM this evening to 10 AM EST
     Tuesday for MDZ503>506-509.
VA...Winter Weather Advisory from 10 PM this evening to 10 AM EST
     Tuesday for VAZ040-051-053-501-502-505-506-526-527.
     Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
     Tuesday for VAZ025-026-508.
     Winter Weather Advisory from 10 AM this morning to 10 AM EST
     Tuesday for VAZ027>031-507.
     Winter Weather Advisory from 4 PM this afternoon to 7 AM EST
     Tuesday for VAZ037>039-050.
     Winter Weather Advisory from 10 AM this morning to 7 AM EST
     Tuesday for VAZ503-504.
WV...Winter Weather Advisory from 10 PM this evening to 1 PM EST
     Tuesday for WVZ051>053-503-504.
     Winter Weather Advisory from 10 AM this morning to 10 AM EST
     Tuesday for WVZ050-055.
     Winter Weather Advisory from 10 AM this morning to 7 AM EST
     Tuesday for WVZ501-502-505-506.
MARINE...Small Craft Advisory until 9 AM EST this morning for
     ANZ532>534-537-540-541-543.

&&

DISCUSSION...ADS/KLW
AVIATION...ADS/KLW
MARINE...ADS/LFR/KLW
Hazardous weather outlook, Mar 2, 4:45 AM EST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
445 AM EST Mon Mar 2 2026

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-030945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
445 AM EST Mon Mar 2 2026

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory for a wintry mix of precipitation is in
effect tonight for Fairfax, southeast Prince William, southeast
Montgomery and southeast Howard Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Weather Advisory continues until 10 AM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-030945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
445 AM EST Mon Mar 2 2026

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Winter Weather Advisories for a wintry mix of precipitation go
into effect at various times today and tonight across the outlook
area except for Nelson County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Weather Advisories will end Tuesday morning to midday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-030945-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
445 AM EST Mon Mar 2 2026

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Winter Weather Advisories for a wintry mix of precipitation go
into effect at various times today and tonight across the outlook
area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Weather Advisories will end Tuesday morning to midday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 2, 9:30 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
930 AM EST Mon Mar 2 2026

DCZ001-MDZ013-014-503>506-VAZ039-040-051-053-054-501-502-505-506-
526-527-022030-
District of Columbia-Prince Georges-Anne Arundel-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Madison-
Rappahannock-Culpeper-Fairfax-Arlington/Falls Church/Alexandria-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northwest Prince William-
Central and Southeast Prince William/Manassas/Manassas Park-
Including the cities of Washington, Bowie, Suitland-Silver Hill,
Clinton, College Park, Greenbelt, Laurel, Camp Springs,
Glen Burnie, Annapolis, Severn, South Gate, Severna Park, Arnold,
Odenton, Germantown, Damascus, Bethesda, Rockville, Gaithersburg,
Silver Spring, Lisbon, Columbia, Ellicott City, Madison,
Culpeper, Reston, Herndon, Annandale, Centreville, Chantilly,
McLean, Franconia, Arlington, Alexandria, Falls Church,
Warrenton, Turnbull, Purcellville, Leesburg, Ashburn, Sterling,
Haymarket, Dale City, Manassas, Woodbridge, Lake Ridge,
and Montclair
930 AM EST Mon Mar 2 2026

...LIGHT SNOW EXPECTED MIDDAY AND AFTERNOON...

* WHAT...Snow midday and afternoon, accumulating around an inch
  on unpaved surfaces. Some slushy accumulation on paved surfaces
  possible.

* WHERE...The Washington Metropolitan area, northern Virginia, and
  central Maryland.

* WHEN...The steadiest snow is expected between noon and 5 PM
  this afternoon.

* IMPACTS...In bands of heavier snow, road surfaces may become
  slushy or even snow covered for a brief period this afternoon.
  For this evening, any standing water or slush may freeze with
  temperatures around 30 to 32 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather. Local standard time, as filed.

Winter Weather, Shenandoah

When
March 2, 10:00 AM EST to March 3, 10:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
March 2, 10:00 AM EST to March 3, 10:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Page

When
March 2, 10:00 AM EST to March 3, 10:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
March 2, 10:00 AM EST to March 3, 10:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
March 2, 10:00 AM EST to March 3, 10:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Northern Virginia Blue Ridge

When
March 2, 10:00 AM EST to March 3, 10:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Winter Weather, Western Highland

When
March 2, 10:00 AM EST to March 3, 10:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Eastern Highland

When
March 2, 10:00 AM EST to March 3, 10:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Augusta

When
March 2, 1:00 PM EST to March 3, 10:00 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Rockingham

When
March 2, 1:00 PM EST to March 3, 10:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Central Virginia Blue Ridge

When
March 2, 1:00 PM EST to March 3, 10:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Winter Weather, Albemarle

When
March 2, 4:00 PM EST to March 3, 10:00 AM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Weather, Greene

When
March 2, 4:00 PM EST to March 3, 10:00 AM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Weather, Madison

When
March 2, 4:00 PM EST to March 3, 10:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
March 2, 4:00 PM EST to March 3, 10:00 AM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
March 2, 10:00 PM EST to March 3, 10:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Culpeper

When
March 2, 10:00 PM EST to March 3, 10:00 AM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Weather, Fairfax

When
March 2, 10:00 PM EST to March 3, 10:00 AM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Winter Weather, Northern Fauquier

When
March 2, 10:00 PM EST to March 3, 10:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Southern Fauquier

When
March 2, 10:00 PM EST to March 3, 10:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Western Loudoun

When
March 2, 10:00 PM EST to March 3, 10:00 AM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Eastern Loudoun

When
March 2, 10:00 PM EST to March 3, 10:00 AM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Northern Virginia Blue Ridge

When
March 2, 10:00 PM EST to March 3, 10:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Winter Weather, Cst and Southeast Prince William/Manassas/Manassas Park

When
March 2, 10:00 PM EST to March 3, 10:00 AM EST
Where
Cst and Southeast Prince William/Manassas/Manassas Park forecast zone
Reported by
Trained Spotter
Coordinates
38.746, -77.474 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309814, 1309815, 1309816, 1309817, 1309818, 1309819, 1309820, 1309821, 1309822, 1309823, 1309824, 1309825, 1309826, 1309827, 1309828, 1309829, 1309830, 1309831, 1309832, 1309833, 1309834, 1309835, 1309836, 1309837.